Alert archive / Mississippi / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 57, NWS Mobile, AL

March 18, 1996Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Mar 18, 1996, 4:32 PM CST for Wayne County, Mississippi. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 18, 1996, 4:32 PM CST (22:32 UTC)
Expired
Mar 18, 1996, 5:30 PM CST
In force
58 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Wayne County, MS

What was reported inside it

TimeReportWhereRemark
Mar 18, 4:40 PM CSTHail 1.75Clara, MS
Mar 18, 4:45 PM CSTTornado F0Buckatunna, MS
Mar 18, 5:30 PM CSTThunderstorm Wind 60Denham, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 1996-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 1996-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KMOB 182233 RRA
SVRMOB
MSC153-182330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
432 PM CST MON MAR 18 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  530 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSISSIPPI
 
   ...WAYNE COUNTY
 
AT 430 PM...NWS DOPPLER WEATHER RADAR INDICATED A SECOND SEVERE
THUNDERSTORM MOVING INTO SOUTHWEST WAYNE COUNTY. THE STORM WAS MOVING
NORTHEAST AT 45 MPH AND WILL MOVE TOWARDS CHICORA THROUGH 5 PM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 1:34 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Mar 18, 1:34 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
135 PM CST MON MAR 18 1996

ACTIVE WX EVENT BEGINNING TO UNFOLD AS DEEPENING STORM SYSTEM OVR NRN
LA EJECTS EWRD INTO A WARM AND UNSTABLE AIRMASS WITH RW/TRW+ DVLPNG
RAPIDLY AS WE SPEAK.  MODIFIED SIL 12Z SOUNDINGS WITH T-MAX IN THE
MID 70S AND DWPTS IN THE LOWER TO MID 60S PLACES NRN GULF STATES
UNDER 62 M/S >> 120+ KNOT POTENTIAL STORM UPDRAFTS AND THIS ALONG
WITH SUBSTANTIAL DRY SLOT ALOFT AND ASSOCIATED WBZERO'S AT 8-9 KFT
WILL SUSTAIN THE MAKING OF LRG A IN STORM CORES. ALSO CAPES
APPROACHING 2000 J/KG IS OF XTRM IMPORTANCE AND VILS OF THE DAY
IN THE MID 30S WILL MAKE FOR ACTIVE WARNING SCENARIO THIS AFTN AND
EVE. IT LOOKS AS THO FRONT WILL BLAST THRU AREA ATTM (00-03Z) TIME
FRAME TUE MRNG >> MON NITE. AS MODELS AGREE ON PASSAGE OF MAJOR PVA
VORT LOBE WHICH WILL ACT TO TILT L/W TROF OVR NATIONS MID SXN AND
ALLOW COLD AIR TO PLUNGE SWRD DURING THE PREDAWN AND DAYLIGHT HRSx
TUE.  UNTIL THEN...HOLD ON TO YOUR HATS.  DID UP POPS A BIT DUE TO
PASSAGE OF RW/TWR+ DURING THE ERLY EVE HRS...WITH TMPS FALLING OFF
AFTER FROPA. (1) 47/59/34/52 3000   (2) 52/62/35/55 3000       GJM

In the hours before

Special weather statement, Mar 18, 11:38 AM CST, 4 hours 54 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-190545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1138 AM CST MON MAR 18 1996

THE STORM PREDICTION CENTER IN KANSAS CITY SAYS THAT THERE IS A HIGH
RISK FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES ALONG THE
CENTRAL GULF COAST THIS AFTERNOON. THIS INCLUDES ALL OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA AND EXTREME NORTHWEST FLORIDA.

AN UPPER LEVEL JET STREAM ...WHICH CONTAINS VERY STRONG ISOLATED WIND
MAXIMA...WILL ENHANCE THE INTENSIFICATION OF A SURFACE LOW PRESSURE
SYSTEM WHICH IS POISED TO EJECT NORTHEASTWARD LATER THIS AFTERNOON
FROM NORTHWEST LOUISIANA TO NORTHERN ALABAMA.  A CORRESPONDING
INCREASE IN THE LOW LEVEL WINDS ALONG WITH ABUNDANT SURFACE HEATING
WILL AID THE DEVELOPMENT OF SEVERE THUNDERSTORMS AFTER 3 PM IN
SOUTHEAST MISSISSIPPI AND THEN LATER OVER SOUTHWEST ALABAMA AND
EXTREME NORTHWEST FLORIDA.

INITIALLY SEVERE THUNDERSTORMS WILL BE ISOLATED THROUGH ABOUT 4
PM...BUT AFTER THAT TIME...A NORTH-SOUTH ORIENTED LINE OF SEVERE
THUNDERSTORMS IS EXPECTED TO DEVELOP AND MOVE INTO SOUTHEAST
MISSISSIPPI AND THEN SOUTHWEST ALABAMA AND NORTHWEST FLORIDA.
RESIDENTS THAT LIVE EAST OF I-65 IN SOUTHEAST ALABAMA AND EXTREME
NORTHWEST FLORIDA WILL MOST LIKELY HAVE TO CONTEND WITH SEVERE
THUNDERSTORMS WELL INTO THE EARLY EVENING HOURS.  DAMAGING STRAIGHT
LINE WINDS...LARGE DIAMETER HAIL AND ISOLATED TORNADOES ARE A STRONG
POSSIBILITY WITH THIS IMPENDING EVENT.

ALL PERSONS ALONG THE GULF COAST SHOULD HEED THIS STATEMENT AND BE
PREPARED TO TAKE ACTION IF NECESSARY LATER THIS AFTERNOON AND EARLY
EVENING.  STAY TUNED TO NOAA WEATHER ...TV AND LOCAL RADIO STATIONS
FOR FURTHER UPDATES AS THEY BECOME AVAILABLE.

JMM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 1:35 AM CSTSevere Thunderstorm WarningMOBPerry55 min
Mar 18, 2:29 AM CSTSevere Thunderstorm WarningMOBGreene46 min
Mar 18, 3:30 PM CSTTornado WarningMOBPerry60 min
Mar 18, 3:34 PM CSTSevere Thunderstorm WarningMOBWayne56 min
Mar 18, 3:49 PM CSTTornado WarningMOBWayne56 min
Mar 18, 4:43 PM CSTTornado WarningMOBWayne47 min
Mar 18, 4:46 PM CSTSevere Thunderstorm WarningMOBGreene44 min
Mar 18, 4:57 PM CSTTornado WarningMOBGreene63 min
Mar 18, 5:14 PM CSTSevere Thunderstorm WarningMOBPerry, Stone61 min
Mar 18, 5:14 PM CSTSevere Thunderstorm WarningMOBWayne61 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.